View Full Version : Appetite suppression on Methyphenidate.


Fairshare
06-04-15, 10:31 AM
Hi guys,

This is going to be the first thread I'm starting, so thanks in advance for any suggestions and for being such a well established on-line support community.

I'm a 29yo male, 181 lbs., 6 ft. tall. I read that Methylphenidate dosage isn't really weight dependent, but just to paint a bigger picture.

I have started taking Methyphenidate in Nov. 2014 after my psych finally figured out that my concentration issues aren't just caused by my depression and that there's an underlying ADD-PI lurking there too.

I started with a 36mg Concerta formulation. This dose proved to be a miss since after approximately 4 hrs of beneficial action I became anxious mainly due to low blood sugar combined with a too large dose, once even to the point that I had a full blown panic attack at a shopping mall.
Then I switched to Concerta 18mg once a day which has proven to be effective but only for a very limited (3-4 hrs) time.
Now I'm on a 4x a day 10mg Ritalin as needed, work days mainly, regimen which proves to be the least anxiety promoting dose for me.

So after this dosage and usage history info here's my issue.

Whenever I take methylphenidate, be it IR or CR, it always causes a debilitating anorexic effect to the point I want to vomit just thinking about food.
This would be a non-issue if I wanted to loose weight, but I don't, seeing as I like to exercise and would rather like to "grow", than get slimmer.
With the regimen that I try to follow, I just have a healthy, relatively large breakfast in the morning with 10mg of Ritalin and try to eat approximately every 3 hrs as dieticians would suggest you do when trying to keep your metabolism in check along with the remaining 30mg spread out during the day with meals.
Now I know a constant release formulation would be best for a professionaly active adult, but the CR just makes me so nauseous when trying to eat, that I just couldn't handle the Methylphenidate buzz for too long. With the IR I can build my eating regimen around meds that wear off quicker and give me time to eat without having that Kate Moss feeling in my stomach every time I do. There's a large downside to it though - I get the ups and downs that occur when you let Methylphenidate wear off. These are not terrible with me, but would rather avoid them.

I went on a long plane trip recently where I took an antiemetic (Dramamine) for my motion sickness and it also made my appetite issues on Ritalin less pronounced, but I hardly consider this a plausible resolution in the long run.

Do any of you fellow adult ADDers have such hard hitting appetite suppression issues?

Any thoughts on the matter appreciated.

Skyf@ll
06-04-15, 11:07 AM
Your psych shouldn't have started you on such a high dose, very strange.

Mines went- 18mg for a week, 27mg for a couple months, 36mg for one week and game over....not for me.

I'm lucky the meds don't kill my appetite unless the dose is too high., soz.

I think your only option would be to have an extremely high calorie, high fat (good fat) high protein diet for breakfast (1 meal a day plan) until you hopefully feel like eating more.

I was going to write you a plan up but you may not like the foods.....Google is your friend...plenty info.

Fairshare
06-04-15, 05:23 PM
I've been started on such a high dose on my own accord. The first ever Methylphenidate I had was one Concerta 36mg given to me by a friend who commiserated with me on my symptoms and I was so overwhelmed by the effect - being able to go through an entire book during an 8 hour long layover in a very busy airport lounge - that the first thing I did during my psych visit was to ask for a script.
It just didn't turn out so swell in the long run.

As for the breakfast - you are preaching to the choir ;).
My favourite type of morning feast, albeit not always possible due to time constraints, is a cheese omelette made from 3-4 eggs on butter with tomatoes, ham or bacon washed down with fresh orange juice. It's quite a calorie bomb, but it still only gets me through until early brunch/lunch hours, say 1 p.m.
I'm no yoga/cross-fit/gym rat/jogging maniacal evangelist who posts his preachy videos on Instagram, but I like all of these and being weak as a kitten in the evening, when I want to have a workout, is just awful.
I could soldier on through an 8 hour day without eating - been there, done it - but it's counterproductive fitness and health-wise.

I've even tried going the Ensure liquid oncology-type of diet, but it's not really rationally and economically feasible in the long run.
I do however stop by the pharmacy sometimes and get some 600 calories worth of liquid "food", the girls there probably call me the Aspirin-and-Ensure guy, since that's pretty much all I'm going in there for.

It's nice to know that I'm not alone in the below average appetite camp, however it's becoming quite obvious that there's no magical cure for these sides, just a tight regimen and a reminder every few hours to eat, even if I'll throw up in my mouth doing so.

Skyf@ll
06-04-15, 06:32 PM
If you wanna reduce the sides drink LOADS of water. Believe me this small and simple change goes a long way, try it and you will see.

Drop the Orange juice it's very acidic, I think it interfered with my Concerta. Some people say it doesn't but in my case I beg to differ.


Make a protein shake in the morning, add instant oats into it (it compliments it quite well). Use milk instead of water and your shake will give you an extra 400-500 calories. Don't skip the oats they are low GI (i.e. slow releasing carbs) and should keep you fuller for longer.

Everyone gets side effects from the drugs, especially at the start, all you can do is minimize them.

Yeah lol the people at these pharmacys know everyone's business, just the way it is.

Try stick with it and if you find its not for you, change meds.

Remember loads and loads of water. You will be making frequent toilet trips but that's good, it's flushing those nasty chemicals out. Your body will eventually get used to the extra fluids and you won't be peeing like a race horse.

Good luck!!

sarahsweets
06-05-15, 11:58 AM
Any med that has that drastic of a side effect IMO should be discussed with your doctor and possibly changed to a different med or dose.